Oregon, 2005

Heavy Snow in Oregon, March 28 to 29, 2005

March 28 to 29, 2005 · NWS PQR · 2 events in 2 counties and zones

2 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 28, 2:05 PM PST, 55 minutes earlier.

Area forecast discussion, Mar 28, 2:05 PM PST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
205 PM PST MON MAR 28 2005

.SYNOPSIS...A STRONG FRONTAL SYSTEM WILL MOVE E ACROSS THE AREA
TONIGHT. COOL NW FLOW WILL FOLLOW THE FRONT TUE...THEN A WARM FRONT
WILL MOVE INTO THE REGION WED. LATE IN THE WEEK A COLD FRONT IS
EXPECTED TO DROP IN OUT OF THE NW.
&&

.SHORT TERM...VORT MAX SEEN IN WATER VAPOR IMAGERY NEAR 50N 135W
DROPPING SE TOWARDS FORECAST AREA. SATELLITE DERIVED PRECIPITABLE
WATER VALUES RANGE UP TO 0.7 TO 1.0 INCH WITH THIS SYSTEM. AS SYSTEM
COMES THROUGH TONIGHT...MODELS INDICATE A STRONG ONSHORE FLOW IN
LOWER LEVELS WHICH WILL AID THE COMPACT BUT FAIRLY POTENT LOOKING
SYSTEM. STRONG WNW FLOW AT 850 MB TUE FOLLOWING THE FRONT WILL
PROVIDE GOOD OROGRAPHIC LIFT...SO WILL UPGRADE TO A WINTER STORM
WARNING FOR THE CASCADE TONIGHT INTO TUE. OTHERWISE WILL GO WITH HIGH
POPS FOR TONIGHT AND TUE...WITH SHOWERS TAPERING OFF TUE NIGHT AS
ONSHORE FLOW WEAKENS. WARM FRONT BRUSHES NW PART OF AREA WED INTO
THU...BUT AS UPPER LEVELS UNDERGO RIDGING...POPS WILL NEED TO BE
TAPERED OFF FURTHER SE.

.LONG TERM...EXTENDED MODELS IN DECENT AGREEMENT THROUGH THE
WEEKEND...WITH A COUPLE OF WAVES PROGRESSING THROUGH THE REGION. WILL
KEEP IN POPS EACH DAY AS SYSTEMS APPEAR TO BE TIMED THROUGH
RELATIVELY QUICKLY.
&&

.PRELIMINARY POINT POPS
AST ++6786  PDX ++6342  SLE ++6331  EUG ++6321
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA ...GALE WARNING TONIGHT CAPE SHOALWATER TO FLORENCE.
      ...WINTER STORM WARNING TONIGHT AND TUESDAY IN THE SOUTH
          WA AND NORTH AND CENTRAL OREGON CASCADES.

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
Hazardous weather outlook, Mar 28, 4:58 AM PST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
458 AM PST MON MAR 28 2005

ORZ011-013-WAZ019-291257-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
458 AM PST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY
SNOW ADVISORY FOR THE NORTH AND CENTRAL OREGON AND SOUTH WASHINGTON
CASCADES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SIGNIFICANT SNOWFALL EXPECTED IN THE CASCADES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SNOW AMOUNTS IN THE CASCADES WOULD BE APPRECIATED.

ORZ001>010-012-WAZ020>023-039-040-291400-
CASCADE FOOTHILLS IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
458 AM PST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHW
EST OREGON.

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, Mar 28, 9:33 AM PST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
933 AM PST MON MAR 28 2005

WAZ019-040-291900-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...COUGAR...
MOUNT ST. HELENS AND TOUTLE
933 AM PST MON MAR 28 2005

...FOR PLANNING PURPOSES FOR MT ST HELENS...

.SYNOPSIS...MODERATE WESTERLY FLOW WILL INCREASE SOME TONIGHT AS A
PACIFIC FRONTAL SYSTEM MOVES THROUGH. WINDS WILL VEER TO THE
NORTHWEST BEHIND THE FRONT TUESDAY MORNING.

=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT...  168025  WHERE FIRST THREE DIGITS IS THE WIND DIRECTION.=
                     WHERE LAST THREE DIGITS IS THE WIND SPEED.     =
=           THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.       =
=    *****  ALL WIND DATA IS IN MILES PER HOUR *****
=
=====================================================================

MORNING SALEM BALLOON SOUNDING WINDS 03/28 0400 PST
  4000 FT      245025 (MPH)
  6000 FT      245024 (MPH)
  9000 FT      260028 (MPH)
 12000 FT      245035 (MPH)
 16000 FT      250043 (MPH)
 20000 FT      240053 (MPH)
 25000 FT      260028 (MPH)
 30000 FT      250043 (MPH)
 35000 FT      260038 (MPH)
 43000 FT      270041 (MPH)
 46000 FT      285026 (MPH)
 50000 FT      280024 (MPH)

MT ST HELENS FORECAST WINDS ALOFT FOR NEXT 24 HOURS
ELEV.   03/28 0400PST  03/28 1600PST  03/29 0400PST  03/29 1600PST
  3000         231017         232025         234027         270027
  6000         240029         245042         253041         285040
  9000         247031         248043         259044         289044
 12000         242033         263040         253043         290043
 15000         236039         282046         247043         290041
 18000         233045         295056         240048         291043
 21000         235045         302073         242048         298053
 24000         236043         302083         255050         303066
 27000         237041         304089         267054         304075
 30000         242039         305084         274056         303076
 33000         250037         304068         279055         301072
 36000         259035         299059         283050         298065
 39000         267034         297051         285047         296061
 42000         274032         298045         286046         294058
 45000         276030         298041         288042         293053
 48000         274028         298037         291037         292047
 51000         272025         298034         295031         292041

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oregon Cascades

When
March 28, 3:00 PM PST to March 29, 10:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Cascades in Lane County

When
March 28, 3:00 PM PST to March 29, 10:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440627, 5440628.